Nebraska, 2009

Hail in Nebraska, July 31, 2009

July 31, 2009 · NWS GLD · 4 events in 2 counties and zones

Several clusters of severe thunderstorms developed over southwest Nebraska and northwest Kansas during the late afternoon and evening hours. Numerous reports of large hail were received, and two brief tornadoes were witnessed by storm chasers in Gove county Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several clusters of severe thunderstorms developed over southwest Nebraska and northwest Kansas during the late afternoon and evening hours. Numerous reports of large hail were received, and two brief tornadoes were witnessed by storm chasers in Gove county Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 2:00 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI JUL 31 2009

.DISCUSSION...
224 PM MDT FRI JUL 31 2009

FORECAST CONCERNS REVOLVE AROUND THE VERY SHORT TERM WITH THE
POSSIBILITIES OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
OVERNIGHT.

DEWPOINTS IN THE 50S TO LOWER 60S ACROSS WESTERN KANSAS AND
SOUTHERN NEBRASKA WITH A STRENGTHENING LOW LEVEL JET AHEAD OF A
DEEPENING LEE SURFACE TROUGH ACROSS EASTERN COLORADO WILL CONTINUE
TO TRANSPORT MOISTURE INTO THE CENTRAL HIGH PLAINS. THIS WILL AID
IN THE DESTABILIZATION OF THE AIRMASS AS TEMPERATURES RISE WELL
INTO THE 80S THIS AFTERNOON AHEAD OF AN APPROACHING UPPER SHORT
WAVE TROUGH. EXPECT THUNDERSTORMS TO BE FOCUSED ALONG AND AHEAD OF
THE TROUGH AS IT MOVES EAST ACROSS THE FORECAST AREA LATE THIS
AFTERNOON AND THEN ALONG THE COLD FRONT THAT FOLLOWS OVERNIGHT.
HAIL AND WINDS ARE THE PRIMARY THREATS WITH A FEW TORNADOES
POSSIBLE WITH STRONGER STORMS NEAR THE THE BOUNDARIES WHERE SHEAR
VALUES ARE GREATER.

THROUGH THE REMAINDER OF THE FORECAST PERIOD...THE MEAN UPPER
TROUGH ACROSS THE NORTHEASTERN 2/3S OF THE U.S. WILL MOVE
FURTHER NORTH AND EAST BY THE MIDDLE OF NEXT WEEK AS THE PATTERN
TRANSITIONS TO A MEAN UPPER RIDGE OVER THE ROCKIES AND HIGH
PLAINS. THAT RIDGE AMPLIFIES AND TRANSITIONS TO THE PLAINS AS A
LOW PRESSURE CENTER MOVES ONSHORE OVER THE PACIFIC NORTHWEST AND
INTO SOUTHERN CANADA BY THE END OF NEXT WEEK.

WITH HIGH PRESSURE GENERALLY IN PLACE AT THE SURFACE ALONG WITH
THE RIDGE ALOFT...EXPECT DRY CONDITIONS WITH TEMPERATURES WARMING THROUGH
THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. BY THE MIDDLE OF
NEXT WEEK THERE ARE SEVERAL IMPULSES THAT MOVE THROUGH THE UPPER
FLOW...TOPPING THE RIDGE AND MOVING THROUGH THE CENTRAL HIGH
PLAINS. THIS WILL LEAD TO A SLIGHT CHANCE OF THUNDERSTORMS EACH
AFTERNOON BETWEEN WEDNESDAY AND FRIDAY. HAVE ONLY BROAD-BRUSHED
THIS AS THE TIMING AND POSITION OF FEATURES COMES INTO BETTER
FOCUS AS THAT TIME PERIOD NEARS.

LOCKHART
&&

.AVIATION...
1115 AM MDT FRI JUL 31 2009

FOR THE 18Z TAF CYCLE...AFTERNOON AND EVENING CONVECTION WILL BE THE
PRIMARY AVIATION CONCERNS AT BOTH KMCK AND KGLD. THUNDERSTORMS
EXPECTED TO INITIATE ON THE HIGHER TERRAIN OF EASTERN COLORADO THIS
AFTERNOON AND MOVE EAST...SO KGLD MAY SEE THUNDERSTORMS THE
EARLIEST. CONVECTION SHOULD BE WIDESPREAD THIS EVENING AS COLD FRONT
MOVES THROUGH THE REGION ASSOCIATED WITH UPPER SHORTWAVE. A FEW
SEVERE STORMS POSSIBLE WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY
HAZARDS.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 31, 1:28 PM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT FRI JUL 31 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
228 PM MDT FRI JUL 31 2009 /328 PM CDT FRI JUL 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE AREA. DAMAGING WIND GUSTS AND HAIL WILL BE
THE MAIN SEVERE WEATHER THREATS...THOUGH A TORNADO OR TWO IS POSSIBLE
WITH ANY INTENSE/LONGER-LIVED SUPERCELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON SUNDAY, MAINLY
EAST OF A LINE FROM MCCOOK TO TRIBUNE. ADDITIONAL LATE DAY AND
OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE AROUND THE MIDDLE OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dundy

When
July 31, 4:20 PM MST
Where
Dundy County, 16.59 mi N of Parks
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.290, -101.730

Hail, Dundy

When
July 31, 4:25 PM MST
Where
Dundy County, 16.68 mi NNW of Max
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.340, -101.530

Spotter also reported a hail depth of two to four inches, very heavy rainfall and strong winds.

Hail, Hitchcock

When
July 31, 6:03 PM CST
Where
Hitchcock County, 5.56 mi SW of Stratton
Measured
1.75 in hail
Reported by
Public
Coordinates
40.090, -101.300

Hail, Hitchcock

When
July 31, 6:05 PM CST
Where
Hitchcock County, 9.71 mi SSW of Stratton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.020, -101.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182656, 182655, 182657, 182658.